Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 68, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 17, 2005, 7:44 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2005, 7:44 PM PDT (02:44 UTC)
- Expired
- Oct 17, 2005, 10:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 180244 FFWVEF CAC071-180545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 744 PM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 1045 PM PDT * AT 741 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM 10 MILES SOUTHWEST OF NEEDLES. THIS STORM WAS MOVING NORTHWEST AT 40 MPH...AND WILL DUMP HEAVY RAIN ON HIGHWAY 95 NORTH OF INTERSTATE 40...WHICH WILL WORSEN THE FLOODING OCCURRING THERE. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF EASTERN SAN BERNARDINO COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3470 11476 3479 11457 3510 11476 3536 11509 $$ MORGAN
2 follow-up statements
000 WGUS75 KVEF 180346 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 845 PM PDT MON OCT 17 2005 CAC071-180545- SAN BERNARDINO CA- 845 PM PDT MON OCT 17 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM PDT FOR EAST CENTRAL SAN BERNARDINO COUNTY... AT 843 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. THE CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON HIGHWAY 95 NORTH OF INTERSTATE 40...PARTICULARLY NEAR THE GOFFS AREA. RAIN WILL CONTINUE IN THIS AREA AT LEAST THROUGH 10 PM...SO FLOODING IS EXPECTED TO CONTINUE AS WELL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3470 11476 3479 11457 3510 11476 3536 11509 $$ MORGAN
000 WGUS75 KVEF 180503 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1002 PM PDT MON OCT 17 2005 CAC071-180545- SAN BERNARDINO CA- 1002 PM PDT MON OCT 17 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM PDT FOR EAST CENTRAL SAN BERNARDINO COUNTY... AT 1000 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS OVER THE WARNED AREA. THE CALIFORNIA HIGHWAY PATROL REPORTS THAT HIGHWAY 95 IS CLOSED NEAR GOFFS...AND THAT THE SACRAMENTO WASH IS FLOWING OVER NEEDLES HIGHWAY JUST SOUTH OF THE NEVADA STATE LINE. ADDITIONAL RAINFALL WILL AGGRAVATE THE ONGOING FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3470 11476 3479 11457 3510 11476 3536 11509 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 4:10 PM PDT, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 17, 4:10 PM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 410 PM PDT MON OCT 17 2005 .SYNOPSIS...A STRONG AREA OF LOW PRESSURE LOCATED OFF THE NORTHERN BAJA COAST WILL MOVE NORTHEAST ACROSS THE AREA THROUGH TUESDAY NIGHT. THE SYSTEM WILL BRING MODERATE TO LOCALLY HEAVY RAINFALL ACROSS MUCH OF THE SOUTHERN FORECAST AREA. SNOW IS NOT EXPECTED TO BE A PROBLEM WITH SNOW LEVELS REMAINING ABOVE 8000 FEET. DRIER AIR WILL BEGIN TO SPREAD INTO THE AREA FROM THE WEST LATE TUESDAY NIGHT AND WEDNESDAY. && .SHORT TERM...WV IMAGERY SHOWS THE LOW PRESSURE SYSTEM CONTINUING TO ROTATE OFF THE SOUTHERN CALIFORNIA COAST NEAR SAN DIEGO. THE CURRENT FORECAST FOLLOWS THE GFS AS IT HAS SHOWN THE GREATEST CONSISTENCY AND APPEARS TO HAVE THE BEST HANDLE ON CURRENT MOISTURE AND PRECIP TRENDS. THE GFS FORECASTS THE LOW TO MOVE TO THE NORTHEAST BEGINNING TONIGHT AND CONTINUING THROUGH TUE/TUE NIGHT BECOMING CENTERED NEAR THE FOUR CORNERS REGION BY WEDNESDAY MORNING. STORM TOTAL QPF AMOUNTS ARE STILL IMPRESSIVE WITH THE 12Z RUN. WITH THE CENTER OF THE LOW AND ITS ASSOCIATED COLD POOL TRACKING ACROSS SAN BERNARDINO CLARK AND MOHAVE COUNTIES OVERNIGHT AND TUESDAY...THINK THAT RAIN WILL BECOME WIDESPEAD FIRST ACROSS SOUTHERN SAN BERNARDINO THIS EVENING AND EVENTUALLY SPREAD INTO THE REST OF THE COUNTY AND EXTREME SOUTHERN NEVADA AND MOHAVE COUNTY AFTER MIDNIGHT AND INTO TUESDAY MORNING. RAINFALL AMOUNTS OF UP TO AN INCH EXPECTED OVER A WIDESPREAD AREA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN FAVORED UPSLOPE REGIONS WHERE UPWARDS OF 2 TO 3 INCHES WILL BE POSSIBLE FROM THIS STORM. IN ADDITION...EMBEDDED CONVECTION COULD ENHANCE RAINFALL AMOUNTS OVER A SHORT PERIOD OF TIME AND POTENTIALLY CAUSE FLASH FLOODING ACROSS FLOOD PRONE AREAS. SEE THE LATEST FLASH FLOOD WATCH STATEMENT THAT HAS BEEN ISSUED FOR SEVERAL AREAS TONIGHT AND TUESDAY. && .LONG TERM...WEAK HIGH PRESSURE EXPECTED OVER THE REGION THURSDAY THROUGH SUNDAY WITH NEAR NORMAL TEMPERATURES AND DRY CONDITIONS. BOTH THE DGEX/GFS SHOWING NEXT PACIFIC THROUGH APPROACHING THE AREA BY LATE SUNDAY AND MONDAY WITH INCREASING SOUTHWEST WINDS AND OCCASIONAL HIGH LEVEL MOISTURE. .AVIATION...UPPER LOW WILL STAY SOUTHWEST OF SAN DIEGO TODAY AND START MOVING NORTHEAST ACROSS SOUTHERN CALIFORNIA TUESDAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT ALL CORRIDORS THROUGH TONIGHT AS THE UPPER LOW BEGINS TO SHIFT EAST. CEILINGS ARE EXPECTED TO LOWER THROUGH THIS AFTERNOON TO AROUND 4000 FT AGL AND VISIBILITIES 5SM IN RAIN. THESE CONDITIONS ARE EXPECTED TO REMAIN THROUGH THE NIGHT. .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLASH FLOOD WATCH FOR ZONES 16 AND 18-22 FROM 2 AM PDT TUESDAY UNTIL TUESDAY AFTERNOON. .AZ...FLASH FLOOD WATCH FOR ZONES 2-3 AND 36 FROM 2 AM MDT TUESDAY UNTIL TUESDAY AFTERNOON.. .CA...FLASH FLOOD WATCH FOR ZONE 28 FROM 5 PM PDT MONDAY UNTIL 3 PM PDT TUESDAY. FLASH FLOOD WATCH FOR ZONE 29 FROM 2 AM PDT UNTIL TUESDAY AFTERNOON. && SALMEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 17, 5:57 AM PDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 557 AM PDT MON OCT 17 2005 AZZ001>003-036-CAZ026>029-NVZ016>022-180700- NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS- SAN BERNARDINO COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY- LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY- 557 AM PDT MON OCT 17 2005 /557 AM MST MON OCT 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AS A STRONG AREA OF LOW PRESSURE SLOWLY MOVES TOWARD SAN DIEGO. THE RAIN WILL BE HEAVY AT TIMES. HEAVY RAIN WILL CAUSE RUNOFF IN WASHES AND STREAMS AS WELL AS POORLY DRAINED INTERSECTIONS AND LOW-LYING AREAS SUCH AS UNDERPASSES. DEBRIS AND MUD MAY ALSO BE CARRIED ONTO ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY AS THE UPPER LOW STARTS TO MOVE EAST ACROSS SOUTHERN CALIFORNIA. HEAVY RAIN WILL STILL BE POSSIBLE ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN CALIFORNIA. RAIN WILL BEGIN TO TAPER OFF TUESDAY NIGHT AS THE LOW MOVES TOWARD THE FOUR CORNERS. WEDNESDAY THROUGH SUNDAY WILL BE DRY WITH TEMPERATURES NEAR NORMAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORTS SIGNIFICANT WEATHER CONDITIONS.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 9:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 26 min |
| Oct 17, 10:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 110 min |
| Oct 18, 3:18 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 33 min |
| Oct 18, 3:31 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 44 min |
| Oct 18, 3:54 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 5:18 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.